Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 94, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at Nov 18, 2021, 10:58 PM EST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Nov 18, 2021, 10:58 PM EST (03:58 UTC)
- Expired
- Nov 19, 2021, 12:00 PM EST
- In force
- 13 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
105 WHUS73 KGRR 190358 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1058 PM EST Thu Nov 18 2021 LMZ844>849-191200- /O.CAN.KGRR.GL.W.0016.000000T0000Z-211119T0400Z/ /O.NEW.KGRR.SC.Y.0094.211119T0358Z-211119T1700Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1058 PM EST Thu Nov 18 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EST FRIDAY... ...GALE WARNING IS CANCELLED... * WHAT...Northwest winds 15 to 25 knots and waves 6 to 9 feet. * WHERE...St Joseph to Manistee. * WHEN...Until noon EST Friday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Wind gusts have weakened below gale force, but hazardous gusts up to 20 to 25 knots persist across the lakeshore. Winds and waves will gradually subside through Friday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
3 follow-up statements
490 WHUS73 KGRR 190808 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 308 AM EST Fri Nov 19 2021 LMZ844>849-191615- /O.CON.KGRR.SC.Y.0094.000000T0000Z-211119T1700Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 308 AM EST Fri Nov 19 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * WHAT...Northwest winds to 30 knots and waves 4 to 6 feet. * WHERE...St Joseph to Manistee. * WHEN...Until noon EST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
601 WHUS73 KGRR 191452 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 952 AM EST Fri Nov 19 2021 LMZ844>849-191700- /O.CON.KGRR.SC.Y.0094.000000T0000Z-211119T1700Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 952 AM EST Fri Nov 19 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * WHAT...Northwest winds 10 to 20 knots. Waves 3 to 5 feet. * WHERE...St Joseph to Manistee. * WHEN...Until noon EST Friday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Wave heights will slowly subside through the morning. Large waves and gusty winds will redevelop late this evening and last through Saturday. This will require another Small Craft Advisory. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
372 WHUS73 KGRR 191652 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1152 AM EST Fri Nov 19 2021 LMZ844>849-191800- /O.EXP.KGRR.SC.Y.0094.000000T0000Z-211119T1700Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1152 AM EST Fri Nov 19 2021 ...SMALL CRAFT ADVISORY WILL EXPIRE AT NOON EST TODAY... Winds and waves have decreased and the Small Craft Advisory has been allowed to expire. Another round of gusty winds and large waves is expected this evening through Saturday evening. Another Small Craft Advisory will likely be issued later today. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Nov 18, 8:11 PM EST, 2 hours 47 minutes earlier.
Area forecast discussion, Nov 18, 8:11 PM EST, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 811 PM EST Thu Nov 18 2021 LATEST UPDATE... Aviation .DISCUSSION...(This evening through next Thursday) Issued at 332 PM EST Thu Nov 18 2021 - Snow Showers May Create Travel Issues Tonight into Friday Morning - Cold air advection and gusty winds continue in the wake of a strong cold front that passed through the area yesterday evening. Forecast soundings show lake surface to H850 temp differences increasing to just over 20 C for the late afternoon and evening, while moisture deepens and increases saturation within the DGZ. The increase in instability and moisture will serve to increase and intensify the bands of lake effect snow that are already forming over the area. Strong winds will also carry them well inland, bringing potential for anywhere in West Michigan to see at least a light dusting of snow and travel impacts as bands form and oscillate late today and tonight. As we head into the evening and early overnight and winds turn more northwesterly, the focus for snow showers is expected to shift and cover two areas, near/west of US 131 and near/south of I- 96 (including Lansing). Although pavement temperatures are currently above freezing, snow bursts could still cause light accumulations on road surfaces if they become intense enough. We should anticipate an increasing potential for slick spots after sunset as air and pavement temperatures fall below freezing. Quick reductions to visibility will also be a concern for motorists late today and tonight as bursts of snow reduce visibility to a mile or less at times. Total accumulations through late tonight will be fairly light, perhaps 1-2 inches for areas near/west of US 131 and towards Battle Creek and Hastings. A ridge of surface high pressure building in from the west overnight will crash inversion heights over the lake. This combined with drier air moving in will allow snow showers to taper off. Although snow showers will have ended by the Friday morning commute, temperatures below freezing will allow any moisture on roads to freeze. Drivers should watch for lingering slick spots, especially on bridges and overpasses. - Quieter and a little warmer Friday and Saturday - High pressure will slide over the area on Friday, followed by the arrival of a warm front late Friday night and Saturday. Highs tomorrow will still only reach near 40 degrees, but will feel quite a bit warmer without the gusty winds. Southerly flow Saturday should boost temps back into the mid 40s for most areas. - Rain Sunday, More Impactful Snow Showers Sunday Night and Monday - Deepening upper trough dropping through Central Canada and the Midwest will drive a strengthening area of low pressure across the Great Lakes Sunday into Monday. Precipitation from this system should fall as mostly rain late Saturday night and Sunday, although we could see some snow mix in near/north of US 10 Sunday morning. A strong cold front is forecast to pass through Lower Michigan Sunday night, ushering in another round of strong winds (gusts may reach 40 mph) and snow showers. This round looks more concerning with regard to impacts than what we are expecting tonight. The incoming airmass looks colder and moisture depth looks much deeper which should all prompt a more robust response from Lake Michigan. Still, the next ridge of high pressure will start to build in late Monday night, which will limit the duration of snow showers and keep accumulations reasonable, with preliminary thoughts that we will see 1-4 inches based on current model data. Even so, Sunday night and Monday will bring snow showers, bursts low visibility and quick accumulations, gusty winds, and wind chills in the teens and low 20s even during the daytime. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 811 PM EST Thu Nov 18 2021 Lake effect snow is ongoing across Western Lower Michigan as of 01Z. GRR and AZO are the most affected TAF sites this evening with IFR conditions occurring at present. Elsewhere MVFR is largely the prevailing aviation category. We should see a steady downward trend in intensity to the snow showers overnight. The most intense snow shower activity should be between now and 05Z. Moisture and lift associated with the lake effect snow dwindle overnight which should lead to a slow deminishing trend to the snow and a lifting of ceilings. By daybreak conditions should largely be VFR. Any flurries should end Friday morning with VFR conditions expected in the midday and afternoon hours. Winds will be the strongest towards the lakeshore for a few more hours, but even there, the winds should come down overnight to 10-15 knots by daybreak. Much lighter winds are expected on Friday as a ridge of high pressure moves through the Great Lakes region. && .MARINE... Issued at 332 PM EST Thu Nov 18 2021 A tight pressure gradient will continue to provide low-end gale force wind gusts and large waves between 7 and 10 feet over the nearshore waters through this evening. A Gale Warning remains in effect through late evening. This will need to be followed by a Small Craft Advisory that runs through Friday morning when waves are expected to subside below 4 feet. A ridge of surface high pressure will provide a brief period of relatively quieter conditions on the lake Friday afternoon and evening before a round of gusty southerly winds and large waves begins overnight and lasts into Saturday night. Low pressure passing through the Great Lakes will bring another round of strong winds and large waves Sunday evening through Monday night. The potential is increasing for northwesterly gales to develop Sunday night and especially Monday. A Gale Watch may be necessary soon. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...Gale Warning until 11 PM EST this evening for LMZ844>849. && DISCUSSION...HLO AVIATION...Duke MARINE...HLO
Hazardous weather outlook, Nov 18, 10:14 AM EST, 12 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1014 AM EST Thu Nov 18 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-191515- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1014 AM EST Thu Nov 18 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Lake effect snow showers may cause slippery spots on roads this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Light snow accumulations will be possible Sunday night into Monday. This may cause slick spots on roads. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-191515- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1014 AM EST Thu Nov 18 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight A Gale Warning is in effect until late this evening for the nearshore waters. A Small Craft Advisory will be needed tonight through Friday morning as winds decrease below gale force, but still remain hazardous to small craft. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Large waves will slowly subside through the morning Friday. Winds and waves will be hazardous to small craft again Friday night through Saturday night, and Sunday evening through Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Nov 18, 8:06 PM EST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
806 PM EST THU NOV 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM SNOW OSHTEMO 42.26N 85.68W
11/18/2021 M2.0 INCH KALAMAZOO MI TRAINED SPOTTER
&&Local storm report, Nov 18, 8:20 PM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
820 PM EST THU NOV 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM SNOW 1 SW EAST GRAND RAPIDS 42.94N 85.62W
11/18/2021 M1.5 INCH KENT MI CO-OP OBSERVER
&&
DUKEThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 1:18 PM EST | Gale Watch | GRR | 26 hr | |
| Nov 19, 1:18 PM EST | Small Craft Advisory | GRR | 31 hr |
Nearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.